Thank you for your query at DoctorSpring.com
I understand your concern.
I have seen the ' dents ' as you referred to, and it is very classically referred to as ' pitting edema ' in medical language. Even though it is difficult to say that before actually touching those dents and palpating them, but they do look edematous.
Are you using any protein supplements?
Edema can happen due to a lot of causes, but mostly in atheletes it happens as a result of excessive protein intake without much water intake, and creatine capsule consumption, which directly affects the kidney. A lot of such athletes end up developing edema and kidney stones.
Remember this is just a possibility and please do not get unneccesarily worried thinking about it.
What i would like you to do is get your RFT ( Renal Function Tests ) evaluated. Once you get it tasted kindly upload your reports as it will give me a better picture and help in making your diagnosis. In absence of any other symptoms it is unlikely to be due to other causes such as drug intake/ venous insufficiency.
So kindly get the RFT evaluated and send me the report.
I will get back to you once you do.
Patient replied :
I do take protein supplements and creatine. I have attached my daily meal plan complete with all food, supplements, and macronutrient counts. Like I said in my original post, I drink alot of water (around 1.5 to 2 full gallons per day). It is sounding like the protein and creatine consumption are causing the pitting edemas. I do not have health insurance so I cannot get the RFT test that you are requesting. I have a pretty low sodium diet as you can see from my attached mealplan
If the protein and/or creatine is too blame for the edemas, what would be your reccomendation to correct this?
Is this a health concern?
What other issues should I expect to come up if no corrective actions are taken?
Is there a health supplement I can be taking to counteract the edemas?
You mentioned kidney stones, I definetely want to avoid those, what are some things I can be doing daily to prevent kidney stones?
I mentioned I drink a ton of water and my urine is almost ALWAYS clear unless I just took a multi-vitamin which turns my urine bright(ish) yellow for a couple of hours, so I think I am getting plenty of water already.
Are taking many pills per day bad for kidneys?
Currently, my total daily supplement list is as follows:
4 Opti-men mutlivitamin pills throughout the day (Optimum Nutrition)
6 fish oil capsules (NOW Foods)
2 fiber capsules (NOW Foods)
1 vitamin d (2000) (NOW Foods)
6 Spirulina capsules (NOW Foods)
Protein (about 75g from non-food sources) (Optimum Nutrition Whey)
5-10g micronized creatine powder (Optimum Nutrition)
5g glutamine powder (Optimum Nutrition)
Pulse Preworkout (1 scoop) (Legion)
In case my attachment didn't attach, here is my meal plan
Thank you for the detailed follow up.
You're taking a variety of protein supplements, and although without RFT it is difficult to pin point the exact cause, however yes it does seem like a lot and can definitely cause issues with your kidney.
Was this diet suggested by a nutritionist/ doctor?
Kidney stones, states of acute dehydration, and deranged renal parameters can all occur due to excessive protein intake. In my opinion, i feel that the 75 g protein that you're receiving from the protein powder is enough along with which you can get the rest of the protein required from your diet. The creatine powder and the glutamine powder can be stopped. Especially with creatine, there are studies claiming they do affect the kidneys and a lot of people are advised against it.
Why are you taking vitamin d and spirulina?
I will really like to know who suggested you this diet?
And also its a good thing that you're drinking 1.5-2 gallons, however it is better if you can get it up to 3-4 liters per day.
Hope this was helpful,
Patient replied :
The nutrition plan is a part of Mike Matthews (MuscleForLife.com) and he has written a few books and has lots of research from credible sources behind nearly every aspect of his plan.
In regards to protein intake, are you claiming I am taking too much protein? 31% of my protein intake is from powders (75g per day), the rest is from lean meats and clean food (chicken, steamed rice, veggies, some dairy).
The creatine and glutamine are for muscle growth and recovery purposes, widely used by fitness enthusiasts, athletes, and bodybuilders. Although, if they can affect my kidneys, I will certainly look into the research and guage if I should lower my usage or stop all together. You mentioned to stop taking glutamine as well, is this something that effects the kidneys as well?
Finally, you state getting my water intake "up" to 3-4 liters per day, but I am drinking far more than that already, there are roughly 7.5 liters in two US gallons.
I am sorry i missed the gallons part and thought it was in liters.
Yes 7.5 liters is definitely more than adequate and you should keep up the good habit especially since you're an athlete.
I have all the respect for the person's nutrition plan you're following. They indeed come after a lot of research. However you have to understand one thing. Our bodies react to medicines differently. There are people who take steroids ( for example ) and get really great physique, and in other cases the steroids harm them unnecessarily leading to Cushing's Syndrome.
There are studies that claim creatine supplements can lead to kidney stones and have a bad impact on the kidneys when taken regularly. Glutamine is definitely safer out of the two, however it has the propensity to make certain individuals more prone to retaining water in the body, leading to edema. Since you already seem to have edema, and you're in such good health otherwise, i don't find any more logical explanation rather than blaming it on the amount of protein intake you have per day.
May be you can discontinue the creatine and glutamine for a few days and see if it resolves?
Patient replied :
Not a problem. I certainly need to keep myself in check and realize our bodies react differently to different stimuli. I will do some experimentation and start eliminating supplements from my diet and see how my body reacts.
Thank you so much for your advice.
Your health is the number one priority.
I will still suggest, whenever its possible you can get your RFT checked.
And also update me if your symptoms improve following the altertations.
Wish you good health,